Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Billings, MT

September 3, 2021Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Sep 3, 2021, 4:05 PM MDT for Golden Valley County, Wheatland County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 4:05 PM MDT (22:05 UTC)
Expired
Sep 3, 2021, 4:45 PM MDT
In force
40 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS55 KBYZ 032205
SVRBYZ
MTC037-107-032245-
/O.NEW.KBYZ.SV.W.0050.210903T2205Z-210903T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
405 PM MDT Fri Sep 3 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wheatland County in central Montana...
  Central Golden Valley County in central Montana...

* Until 445 PM MDT.

* At 404 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Deadmans Basin Reservoir, or 16 miles east of Harlowton, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ryegate, Deadmans Basin Reservoir, Franklin and Shawmut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4643 10964 4655 10946 4635 10910 4617 10950
      4628 10960
TIME...MOT...LOC 2204Z 315DEG 20KT 4645 10949 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gilstad
1 follow-up statement
246 
WWUS55 KBYZ 032225
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
425 PM MDT Fri Sep 3 2021

MTC037-107-032245-
/O.CON.KBYZ.SV.W.0050.000000T0000Z-210903T2245Z/
Wheatland MT-Golden Valley MT-
425 PM MDT Fri Sep 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN WHEATLAND AND CENTRAL GOLDEN VALLEY COUNTIES...

At 425 PM MDT, a severe thunderstorm was located near Deadmans Basin
Reservoir, or 21 miles east of Harlowton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ryegate, Deadmans Basin Reservoir, Franklin and Shawmut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4641 10958 4652 10941 4635 10910 4620 10943
      4628 10954
TIME...MOT...LOC 2225Z 315DEG 20KT 4639 10940 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gilstad

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:38 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 3, 1:38 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
138 PM MDT Fri Sep 3 2021

.DISCUSSION...
Tonight through Saturday night...

Upper trof moving thru eastern MT is producing numerous showers w/
a few embedded thunderstorms east of Billings. There are also a
few showers over the western mountains. Our western lower
elevations are clear as strong subsidence is working in behind the
shortwave...and as of 19z the descent is east of Billings.
Showers will continue to track east over the next several hours
and should exit our east by 01-02z this evening. Earlier today,
Steamboat Raws along the Musselshell/Yellowstone border north of
Billings, picked up 0.68" of rain. Billings/Sheridan and the
foothills have largely missed out on this event due to downsloping
mid level winds, but areas north and east of Billings are seeing
good precip. The 1 pm temp at Miles City was a chilly 52 degrees.

Surface high over southeast MT and the western Dakotas will bring
clear skies tonight, with little wind. Areas that saw rain today
have a good chance at seeing some valley fog develop tonight,
though models are currently not showing much.

Building high aloft will bring dry and warmer conditions starting
Saturday (signaling the start of an extended dry spell). Look for
highs from the mid 70s to lower 80s tomorrow.

JKL

Sunday through Friday...

A return to hot and dry conditions is in store for the first
2/3rds of next week as there is high confidence in prominent upper
ridging to build into the area. Temperatures will get close to
reaching the 90s most days, and no rain shower or thunderstorm
activity is expected until Thursday evening at the earliest. Only
item to note is a weak backdoor cold front that looks to swing
through late Monday, but don't expected too much of a cooldown
from it. Fire concern is the main thing we'll be keeping an eye on,
but a wet August has helped out fuels across the area, and winds
will be borderline at best on Sunday and Monday, with gusts to 25
mph being the max we'll see, and likely only for a couple hours.
Vertz

&&

.AVIATION...

Showers w/ some embedded thunderstorms east of KBIL will track
eastward and exit Montana by 02z. Local MVFR is possible until
then, and mountains may be occasionally obscured by isolated
showers. Building high pressure will bring widespread VFR tonight
through Saturday, but local valley fog is possible over southeast
MT (mainly east/north of KBIL) late tonight to early Saturday
morning.

Slant range visibility will continue to be reduced at times due to
wildfire smoke.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 047/080 052/088 056/088 052/081 053/090 056/085 056/079
    00/B    00/U    00/U    00/U    00/U    01/U    22/W
LVM 039/080 047/087 051/087 048/086 050/091 051/086 051/080
    00/H    00/U    00/U    00/U    00/U    11/U    22/W
HDN 043/079 048/089 052/089 050/082 050/091 053/086 054/080
    00/B    00/U    00/U    00/U    00/U    00/U    11/B
MLS 044/078 049/087 056/086 051/078 051/087 056/085 056/079
    00/U    00/U    00/U    00/U    00/U    00/U    11/B
4BQ 044/078 049/085 055/085 051/077 051/086 056/085 056/081
    00/B    00/U    00/U    00/U    00/U    00/U    11/B
BHK 044/076 048/085 055/084 050/076 048/082 053/084 054/079
    20/U    00/U    00/N    00/U    00/U    00/U    12/W
SHR 041/079 047/087 052/088 049/081 048/089 052/087 053/083
    00/H    00/U    00/U    00/U    00/U    00/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Sep 3, 3:56 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
356 PM MDT Fri Sep 3 2021

MTZ228-032245-
Southern Wheatland MT-
356 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southeastern
Wheatland County through 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Harlowton, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deadmans Basin Reservoir and Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4654 10942 4652 10938 4649 10939 4649 10941
      4634 10940 4622 10960 4652 10970 4654 10966
TIME...MOT...LOC 2155Z 326DEG 14KT 4651 10961

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Vertz

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:56 PM MDTSpecial Weather StatementBYZWheatland49 min
Sep 3, 4:42 PM MDTSevere Thunderstorm WarningBYZGolden Valley16 min
Sep 3, 5:04 PM MDTSpecial Weather StatementBYZGolden Valley26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.